The Link Between Lithium and Weight Gain

How Lithium Might Increase Your Weight

Close-up of woman's feet on scale
Shelly Strazis/Getty Images

The mood-stabilizing drug lithium remains an effective mainstay of treatment for bipolar disorder—but unfortunately, it can cause weight gain. Although the possibility of gaining weight while taking lithium is well known, this side effect does not affect everyone who takes the medication.

Approximately 25 percent of people taking lithium gain weight, according to a 2008 review article published in the medical journal Acta Psychiatrica Scandinavica.

After analyzing all relevant published medical studies, the authors reported an average weight gain of approximately 10 to 26 pounds among those who experience this troubling side effect.

Although the biological mechanisms that lead to lithium-related weight gain are not entirely clear, researchers speculate that several processes are likely involved. Additionally, several factors can influence the likelihood of gaining weight while you're taking lithium. 

Timing and Risk Factors

Most people with bipolar disorder take lithium long term to stabilize mood and prevent manic and depressive episode relapses. Your risk of gaining weight while taking lithium is greatest during the first two years of treatment reports the author of a 2016 International Journal of Bipolar Disorders review article. Lithium-related weight gain appears to level off after this period, although you might also gain weight for other reasons unrelated to the medication.

Your risk of gaining weight while taking lithium might be increased if you're already carrying some excess weight when you start taking the medication. In addition, some evidence suggests that the risk of lithium-related weight gain could be dose-dependent. This means that the likelihood of weight gain increases along with lithium level in your bloodstream.

However, not all research studies have found this relationship, as noted in the 2016  International Journal of Bipolar Disorders review article.

Taking other medications that might also cause weight gain along with lithium also increases your risk of putting on extra pounds. Common examples of such drugs include:

Why Does Lithium Cause Weight Gain?

Despite the fact that lithium has been used in the United States for the treatment of treat bipolar disorder since 1970, the mechanisms that provoke weight gain in some people remain unclear. Several theories have been proposed. These process may work alone or in combination to cause weight gain in people on lithium therapy.

Early weight gain after starting lithium therapy could represent regaining pounds that were previously lost unintentionally. This situation might apply if you experienced a manic episode—which can lead to weight loss due to disinterest in eating and increased activity—before starting lithium.

Lithium often triggers increased thirstiness. Quenching your thirst with high-calorie beverages, such as full-calorie soda or fruit juice, is a possible contributor to weight gain.

Lithium might also cause sodium and water retention in people who consume a high-salt diet, which can lead to added body weight.

Reduced thyroid function, or hypothyroidism, is a well-known potential complication of long-term lithium treatment. This condition leads to a reduced metabolic rate, which in turn leads to weight gain. Women taking lithium are significantly more likely to develop hypothyroidism than are men, as reported in a 2013 Thyroid Research review article. 

Other hormones and brain signaling chemicals that affect hunger, blood sugar regulation, and fat and energy storage might play a role in lithium-related weight gain.

As these processes are very complex and regulated at multiple levels in the body, additional research is needed to determine the possible influence of lithium.

A Word From Verywell

We understand your concern about gaining weight while on lithium therapy. Weight gain is understandably distressing both in terms of your self-image, and your mental and physical well-being. Keep in mind, however, that lithium-associated weight gain only occurs in approximately 25 percent of people who take the medication. Additionally, there are several common-sense steps you can take to minimize and perhaps even avoid this side effect, including:

  • Limit your consumption of high-calorie beverages, such as full-calorie sodas, fruit juices, sugary coffee drinks, and smoothies. Drink low-calorie or noncaloric beverages to quench your thirst. Water with a twist of lemon or lime, hot or iced herbal tea and decaffeinated coffee are a few healthful options. 
  • Stay physically active. If you're not getting much exercise currently, talk with your doctor about getting started. Remember, anything that gets you up and moving counts as physical activity. Walking is always a good option, but the possibilities are almost limitless.
  • Monitor your weight regularly. If the number on the scale starts creeping up or your clothes feel tighter, talk with your doctor about next steps. She might recommend consulting with a dietitian to review your current diet, a change in your medications or their dosages, or another strategy.  
  • Contact your doctor right away if you develop any signs or symptoms that might suggest a underactive thyroid gland such as a lump near your Adam's apple; unexplained constipation; feeling cold most of the time; dry hair and/or skin; forgetfulness, irregular menstrual periods; and unusual sensations in your hands or feet. 

Sources:

Bauer IE, Gálvez JF, Hamilton JE, et al. Lifestyle Interventions Targeting Dietary Habits and Exercise in Bipolar Disorder: A Systematic Review. J Psychiatr Res. 2016 Mar; 74: 1–7.

Geddes JR, Miklowitz DJ. Treatment of Bipolar DisorderLancet. 2013 May 11;381(9878):1672–1682.

Gitlin M. Lithium Side Effects and Toxicity: Prevalence and Management StrategiesInt J Bipolar Disord. 2016;4:27.

Goldstein BI, Liu S-M, Zivkovic N, Schaffer A, Chien L-C, Blanco C. The Burden of Obesity Among Adults With Bipolar Disorder in the United States. Bipolar Disord. 2011;13(4):387–395.

Goodwin GM, Haddad PM, Ferrier IN, et al. Evidence-Based Guidelines for Treating Bipolar Disorder: Revised Third Edition Recommendations From the British Association for PsychopharmacologyJ Psychopharmacol. 2016 Jun;30(6):495–553.

Hershman, JM. Hypothyroidism. In: Merck Manual Professional Version. Keniworth, NJ: Merck & Co., Inc.; 2016. https://www.merckmanuals.com/professional/endocrine-and-metabolic-disorders/thyroid-disorders/hypothyroidism.

Kibirige D, Luzinda K, Ssekitoleko R. Spectrum of Lithium-Induced Thyroid Abnormalities: A Current PerspectiveThyroid Res. 2013 Feb 7;6(1):3. doi: 10.1186/1756-6614-6-3.

McKnight RF, Adida M, Budge K, Stockton S, Goodwin GM, Geddes JR. Lithium Toxicity Profile: A Systematic Review and Meta-Analysis. Lancet. 2012 Feb 25;379(9817):721–8.

Ricken R, Bopp S, Schlattmann P, et al. Leptin Serum Concentrations Are Associated With Weight Gain During Lithium AugmentationPsychoneuroendocrinology. 2016 Sep;71:31–5.

Shorter E. The History of Lithium Therapy. Bipolar Disord. 2009 Jun;11 Suppl 2:4–9.

Torrent C, Amann B, Sánchez-Moreno J, et al. Weight Gain in Bipolar Disorder: Pharmacological Treatment as a Contributing Factor.   Acta Psychiatr Scand. 2008 Jul;118(1):4–18. 

Continue Reading